Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 160, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2000, 2:22 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2000, 2:22 PM MDT (20:22 UTC)
- Expired
- Jul 10, 2000, 3:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:40 PM MDT | Hail 0.75 | Kit Carson, CO | |
| Jul 10, 2:40 PM MDT | Hail 0.88 | Kit Carson, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WUUS53 KGLD 102022 SVRGLD COC017-102115- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 222 PM MDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 315 PM MDT * AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF KIT CARSON...OR ABOUT 18 MILES WEST OF CHEYENNE WELLS...MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. OTHER LOCATIONS IN THIS WARNING INCLUDE...WILD HORSE AND AROYA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ SKIPPER LAT...LON 3863 10315 3863 10262 3902 10258 3903 10316
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:22 AM MDT, 3 hours earlier.
Area forecast discussion, Jul 10, 11:22 AM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1122 AM MDT MON JUL 10 2000 ATTM A WEAK COOL FRONT HAD DRIFTED INTO THE NORTHERN FA AND SEEMED TO HAVE STALLED. TEMPERATURES HAD BEEN SLOW TO RECOVER WITH THIS MORNINGS CLOUD COVER AND SHOWER ACTIVITY BUT IN THE SE CWA... TEMPERATURES WILL RISE WELL INTO THE 90S IN ABUNDANT SUNSHINE. COMBINING THESE 90S DEGREE TEMPERATURES WITH DEW POINTS AROUND 70... DANGEROUSLY HIGH HEAT INDICES WILL RISE TO 105 THIS AFTERNOON. THEREFORE I HAVE LOWERED AFTN TMPS SLIGHTLY ACRS THE NORTHERN 2/3RDS OF THE FA WHILE INCLUDING HEAT INDICES AROUND 105 FOR THE SE CWA. OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK. .GLD...NONE. VP
In the hours before
Local storm report, Jul 10, 10:08 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 2 N NORTON KS WIND DAMAGE
07/09/00 NORTON 1 1/2 TO 2 INCH THICK
TREE BRANCHES DOWN.
REPORTED BY PUBLIC.
1025 PM 6 W SELDEN KS 1 INCH HAIL
07/09/00 SHERIDAN REPORTED BY PUBLIC.
1030 PM 22 SW OBERLIN KS 60 to 70 MPH TSTM GUST
07/09/00 DECATUR REPORTED BY PUBLIC.
1030 PM 8 W LEOVILLE KS 1.75 INCH HAIL
07/09/00 DECATUR REPORTED BY PUBLIC.
0100 AM 3 NE FLAGLER CO 60 MPH TSTM GUST
07/10/00 KIT CARSON REPORTED BY PU"BLIC.
DORN
NLocal storm report, Jul 10, 10:15 AM MDT, 4 hours 7 minutes before
LSRGLD
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM NORTON KS 1 INCH HAIL
07/09/00 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 PM 5 S JENNINGS KS WIND DAMAGE
07/09/00 DECATUR ROOF BLOWN OFF OF A
FARM BUILDING INTO
HOUSE. REPORTED BY
PUBLIC.
0955 PM SELDEN KS .75 INCH HAIL
07/09/00 SHERIDAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1000 PM 2 N NORTON KS WIND DAMAGE
07/09/00 NORTON 1 1/2 TO 2 INCH DIAMETER
TREE BRANCHES DOWN
REPORTED BY PUBLIC.
1025 PM 6 W SELDEN KS 1 INCH HAIL
07/09/00 SHERIDAN REPORTED BY PUBLIC.
1030 PM 22 SW OBERLIN KS 60 TO 70 MPH TSTM GUST
07/09/00 DECATUR REPORTED BY PUBLIC.
1030 PM 8 W LEOVILLE KS 1.75 INCH HAIL
07/09/00 DECATUR REPORTED BY PUBLIC.
0100 AM 3 NE FLAGLER CO 60 MPH TSTM GUST
07/10/00 KIT CARSON REPORTED BY PUBLIC.
DORN
NLocal storm report, Jul 10, 10:15 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON JUL 10 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM NORTON KS 1 INCH HAIL
07/09/00 NORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0915 PM 5 S JENNINGS KS WIND DAMAGE
07/09/00 DECATUR ROOF BLOWN OFF OF A
FARM BUILDING INTO
HOUSE. REPORTED BY
PUBLIC.
0955 PM SELDEN KS .75 INCH HAIL
07/09/00 SHERIDAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1000 PM 2 N NORTON KS WIND DAMAGE
07/09/00 NORTON 1 1/2 TO 2 INCH DIAMETER
TREE BRANCHES DOWN
REPORTED BY PUBLIC.
1025 PM 6 W SELDEN KS 1 INCH HAIL
07/09/00 SHERIDAN REPORTED BY PUBLIC.
1030 PM 22 SW OBERLIN KS 60 TO 70 MPH TSTM GUST
07/09/00 DECATUR REPORTED BY PUBLIC.
1030 PM 8 W LEOVILLE KS 1.75 INCH HAIL
07/09/00 DECATUR REPORTED BY PUBLIC.
0100 AM 3 NE FLAGLER CO 60 MPH TSTM GUST
07/10/00 KIT CARSON REPORTED BY PUBLIC.
DORN
NSpecial weather statement, Jul 10, 10:45 AM MDT, 3 hours 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON JUL 10 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT DRIFTED INTO NORTHWEST KANSAS THIS MORNING AND WILL BECOME STATIONARY NEAR A NORTON KANSAS TO NEAR BURLINGTON COLORADO LINE. LATER THIS AFTERNOON IT WILL BEGIN TO MOVE SLOWLY NORTHEAST AS A WARM FRONT. ALSO A WEAK LOW PRESSURE TROUGH IN SOUTHWEST KANSAS WILL BEGIN TO MOVE SLOWLY NORTH THIS AFTERNOON. THESE TWO BOUNDARIES ARE EXPECTED TO ACT AS TRIGGERS FOR THUNDERSTORM DEVELOPMENT. FURTHER A SERIES OF UPPER AIR DISTURBANCES WILL MOVE FROM WEST TO EAST FROM FAR EAST COLORADO ACROSS NORTHWEST KANSAS LATE THIS AFTERNOON INTO THE EVENING. THE COMBINATION OF ALL THE ABOVE WITH PLENTY OF MOIST AIR AVAILABLE WILL RESULT IN SCATTERED THUNDERSTORMS OVER THE AREA BEGINNING THIS AFTERNOON. THE STRONGEST STORMS ARE EXPECTED TO OCCUR NEAR AND NORTH OF A LINE FROM WILD HORSE COLORADO TO NEAR SHARON SPRINGS KANSAS TO GOVE AND THEN TO HILL CITY KANSAS. HAIL TO NEAR ONE INCH AND GUSTY WINDS TO NEAR 50 MPH ARE LIKELY WITH THE STRONGER STORMS. RJC
Special weather statement, Jul 10, 11:15 AM MDT, 3 hours 7 minutes before
KSZ016-029-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1115 AM MDT MON JUL 10 2000 ...HOT AND HUMID CONDITIONS WILL OCCUR THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST KANSAS... AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE UPPER 90S AND COMBINING THIS WITH RELATIVE HUMIDITIES IN THE 40S...HEAT INDICES WILL REACH AROUND 105 DEGREES. THIS AREA OF DANGEROUSLY HIGH HEAT INDICES WILL BE SOUTHEAST OF A LENORA KANSAS TO RUSSELL SPRINGS LINE. EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. $i$ VP
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:47 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
| Jul 10, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Jul 10, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.